Alert archive / Illinois / Flash Flood Warnings in 2018

Flash Flood Warning 24, NWS Lincoln, IL

August 29, 2018Peoria County, Tazewell County, Woodford County, Illinois

NWS Lincoln, IL issued this flash flood warning at Aug 29, 2018, 1:43 AM CDT for Peoria County, Tazewell County, Woodford County, Illinois. It was in force for 6 hr. 9 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 29, 2018, 1:43 AM CDT (06:43 UTC)
Expired
Aug 29, 2018, 7:23 AM CDT
In force
6 hr
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Flood severity
None

Counties Peoria County, IL, Tazewell County, IL, Woodford County, IL

The radar

The Lincoln radar (KILX), 60 km from the middle of the area, began a volume at 06:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 29, 2:25 AM CDTHEAVY RAIN 2.252 Se East Peoria, ILREPORTED AT WEEK TELEVISION STATION SINCE MIDNIGHT.
Aug 29, 4:55 AM CDTHEAVY RAIN 3.022 Se East Peoria, ILREPORTED AT WEEK TELEVISION STATION.
Aug 29, 7:00 AM CDTHEAVY RAIN 1.721 Wsw Congerville, IL24 HOUR TOTAL.
Aug 29, 7:00 AM CDTHEAVY RAIN 2.692 Ne Washington, IL24 HOUR TOTAL.
Aug 29, 7:00 AM CDTHEAVY RAIN 2.93Peoria International Ai, IL24 HOUR TOTAL.
Aug 29, 7:00 AM CDTHEAVY RAIN 2.981 Sse Morton, IL24 HOUR TOTAL.
Aug 29, 7:00 AM CDTHEAVY RAIN 3.041 S Morton, IL24 HOUR TOTAL.
Aug 29, 7:00 AM CDTHEAVY RAIN 3.08Morton, IL24 HOUR TOTAL.
Aug 29, 7:00 AM CDTHEAVY RAIN 3.4N Morton, ILRELAYED BY BROADCAST MEDIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 77 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 6.7 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2018-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1307 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2018-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1307 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
1447 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.3
Supercell composite
7.2

Open this sounding in Storm Lab

The text

As transmitted.

459 
WGUS53 KILX 290643
FFWILX
ILC143-179-203-291245-
/O.NEW.KILX.FF.W.0024.180829T0643Z-180829T1245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lincoln IL
143 AM CDT WED AUG 29 2018

The National Weather Service in Lincoln has issued a

* Flash Flood Warning for...
  Southwestern Woodford County in central Illinois...
  Northeastern Tazewell County in central Illinois...
  Southeastern Peoria County in central Illinois...

* Until 745 AM CDT Wednesday.

* At 141 AM CDT, the public reported flash flooding in Pekin, with 2 
  feet of water at Winter and 2nd Street. Over two inches of rain 
  have already fallen in one hour, and another inch of rain is 
  possible through 4 am. Flash flooding is already occurring.

* Some locations that will experience flooding include...
  Peoria, Pekin, Eureka, East Peoria, Morton, Washington,
  Bartonville, Creve Coeur, West Peoria, Marquette Heights, Bellevue,
  Goodfield, Deer Creek, Peoria Heights, North Pekin, Groveland,
  Norwood, Congerville, Mapleton and Peoria International Airport.

This includes the following highways...
 Interstate 155 between mile markers 30 and 31.
 Interstate 474 between mile markers 2 and 14.
 Interstate 74 between mile markers 90 and 117.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 4078 8915 4061 8914 4057 8974 4072 8972

$$

Shimon
2 follow-up statements
620 
WGUS73 KILX 290927
FFSILX

Flash Flood Statement
National Weather Service Lincoln IL
427 AM CDT WED AUG 29 2018

ILC143-179-203-291245-
/O.CON.KILX.FF.W.0024.000000T0000Z-180829T1245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Woodford-Tazewell-Peoria-
427 AM CDT WED AUG 29 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 AM CDT FOR
SOUTHWESTERN WOODFORD...NORTHEASTERN TAZEWELL AND SOUTHEASTERN PEORIA
COUNTIES...

At 422 AM CDT, Doppler radar indicated showers and thunderstorms 
producing heavy rain across the warned area. Between 2 and 3 inches 
of rain have already fallen in the past 6 hours. Flash flooding is 
expected to continue or begin shortly with up to an additional 1 
inch of rain expected through 630 am before the rain diminishes from 
the west. Some flash flooding was reported in Pekin by Winter and 
2nd Street during early overnight.

Some locations that will experience flooding include...
Peoria, Pekin, Eureka, East Peoria, Morton, Washington, Bartonville,
Creve Coeur, West Peoria, Marquette Heights, Bellevue, Goodfield,
Deer Creek, Peoria Heights, North Pekin, Groveland, Norwood,
Congerville, Mapleton and Peoria International Airport.

This includes the following highways...
 Interstate 155 between mile markers 30 and 31.
 Interstate 474 between mile markers 2 and 14.
 Interstate 74 between mile markers 90 and 117.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles. Be especially cautious at night when it is 
harder to recognize the dangers of flooding.

&&

LAT...LON 4078 8915 4061 8914 4057 8974 4072 8972

$$

07
473 
WGUS73 KILX 291223
FFSILX

Flash Flood Statement
National Weather Service Lincoln IL
723 AM CDT WED AUG 29 2018

ILC143-179-203-291233-
/O.CAN.KILX.FF.W.0024.000000T0000Z-180829T1245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Woodford-Tazewell-Peoria-
723 AM CDT WED AUG 29 2018

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN WOODFORD...NORTHEASTERN
TAZEWELL AND SOUTHEASTERN PEORIA COUNTIES IS CANCELLED...

The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.

LAT...LON 4078 8915 4061 8914 4057 8974 4072 8972

$$

Auten

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this flash flood warning went out at Aug 29, 12:55 AM CDT, 48 minutes earlier.

Area forecast discussion, Aug 29, 12:55 AM CDT, 48 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
1255 AM CDT Wed Aug 29 2018

.UPDATE...
Issued at 920 PM CDT Tue Aug 28 2018

Updated the forecast a couple times this evening. First with
ending the heat advisory across central and southeast IL at 7 pm.
Then expanded the severe thunderstorm watch that is in effect
until 11 pm, further east to include the following 6 counties...
Peoria, Tazewell, Woodford, Stark, Marshall and Mason. Made some
major revisions to shower and thunderstorms chances tonight as
strong to severe bow echo from MCS over nw IL at mid evening,
tracks eastward across IL river valley late this evening, and into
rest of central IL overnight. Increased rainfall amounts over the
IL river valley with as much as 1.5-3 inches expected nw of the
IL river tonight. Flash flood watches are arching around our nw
counties of Fulton, Knox, Stark, Marshall counties. FFG values are
pretty high over our nw counties, with 1.9-2.2 inches per hour,
2.4-2.7 inches in 3 hours and 3-3.4 inches in 6 hours. Did not
issue a flash flood watch due to this, but these heavy rains could
cause localized flooding especially over urban areas like
Galesburg and Canton. Cold front extending from central WI
through eastern IA into nw MO and southeast KS will track se
toward the IL river valley by 12z/7 am Wed. SPC day1 outlook has
slight risk over the IL river valley thru this evening while
enhanced risk of severe storms was north of I-80 in northern/nw
IL. Marginal risk was as far se as Champaign to Decatur to south
of Springfield line. Muggy lows overnight in the lower 70s, except
upper 60s by Galesburg where cold front sweeps through late
tonight.

&&

.SHORT TERM...(This evening through Wednesday)
ISSUED AT 250 PM CDT Tue Aug 28 2018

An elevated boundary sagging into the CWA from the north early
this afternoon has interacted with deep moist southerly flow to
produce showers and thunderstorms over extreme northwest portions
of the forecast area this afternoon. 12z models along with the
latest CAMs are suggesting several waves of precip across IA and
nrn IL late this afternoon and tonight. The final round is
associated with the main forcing of the incoming shortwave and
should have the best chance of holding together as it pushes into
the forecast area later tonight. Precip Water is near 2 inches
which is above the 90 climatological percentile and the 12z HRF
ensemble suggests several inches will be possible in portions of
Knox and possibly Stark Counties.

However...unlike areas just north and west of the forecast area,
precip amounts have been on the light side over the past 7-days.
FF Guidance is running 2.1 (1 hr) to 3.3 (6 hr) for Knox. With the
precip expected to weaken as it pushes into the area will hold off
on FFA for now. Later shifts will need to watch evolution closely.

The remnants of the main line of showers and storms should move
through the rest of the forecast area late tonight and Wednesday.
Redevelopment of the LLJ may keep the line strong later into the
night than the normal diurnal cycle. The line may reintensify over
the southeast Friday afternoon and produce a strong storm or two,
but much of the PVA will pass north of the area and shear should
also decrease.

.LONG TERM...(Wednesday night through Tuesday)
ISSUED AT 250 PM CDT Tue Aug 28 2018

Much cooler temperatures should overspread the forecast area
Wednesday and persist into Friday. Flow aloft is expected to be
be generally zonal with weak shortwaves embedded in the flow
bringing some chances for rain by Friday in the northwest and
elsewhere by Saturday. Heights begin to build for early next week
allowing temps to once again reach well into the 80s. No major
systems appear on the horizon through tuesday. Labor Day looks
hot with apparent temperatures in the 90s and only isolated to
scattered thunderstorms.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1255 AM CDT Wed Aug 29 2018

An MCS producing widespread showers and thunderstorms over nw IL,
northern MO and southeast IA early overnight, will affect the
central IL airports through early Wed morning. The leading edge of
showers/thunderstorms along the IL river will spread to I-55
between 07-08Z and to DEC and CMI from 09-10Z, bringing MVFR
ceilings and IFR visibilities with the heavier rain showers. The
showers and thunderstorms will diminish from west to east between
10-14Z while MVFR ceilings likely linger into mid day Wed and
could even dip to IFR Wed morning especially from I-55 nw. The
cold front over se parts of WI/IA into nw MO will push se across
central IL during Wed morning with SSW winds shifting NW and
eventually northerly and be 7-11 kts with a few higher gusts.
Clouds to lift to VFR early Wed afternoon and then scatter out
from nw to se from 21-24Z with fair skies across central IL Wed
evening as north winds weaken to 4-7 kts.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

UPDATE...07
SHORT TERM...Barker
LONG TERM...Barker
AVIATION...07
Hazardous weather outlook, Aug 28, 3:51 PM CDT, 9 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
351 PM CDT Tue Aug 28 2018

ILZ027>031-036-291100-
Fulton-Knox-Marshall-Peoria-Stark-Woodford-
351 PM CDT Tue Aug 28 2018

...HEAT ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TONIGHT...

Peak afternoon Heat Index values will range from 99 to 102
degrees, as the heat and humidity continues across the area.

Storms will continue to develop and move across the area through
the night. There is a slight risk that some of the storms could
become severe this evening, with damaging winds and large hail. A
brief tornado touchdown is also possible. Locally heavy rainfall
will also be a threat.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

Storm chances will continue Wednesday morning. These storms are
not expected to be severe at this time.

Another round of storms will return for later Friday through
Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later this evening.

ILZ037-038-040>043-047>051-291100-
Cass-De Witt-Logan-Mason-McLean-Menard-Morgan-Sangamon-Schuyler-
Scott-Tazewell-
351 PM CDT Tue Aug 28 2018

...HEAT ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TONIGHT...

Peak afternoon Heat Index values will range from 99 to 103
degrees, as the heat and humidity continues across the area.

Storms will move into the area this evening and continue through
the night. There is a marginal risk that some of the storms could
become severe this evening, with damaging winds and hail. Locally
heavy rainfall will also be possible.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

Storm chances will continue Wednesday morning. These storms are
not expected to be severe at this time.

Another round of storms will return for late Friday night through
Sunday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later this evening.

ILZ044>046-052>057-061-291100-
Champaign-Christian-Coles-Douglas-Edgar-Macon-Moultrie-Piatt-
Shelby-Vermilion-
351 PM CDT Tue Aug 28 2018

...HEAT ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

This Hazardous Weather Outlook is for portions of central
Illinois and east central Illinois.

.DAY ONE...TONIGHT...

Peak afternoon Heat Index values will range from 100 to 106
degrees, as the heat and humidity continues across the area.

Storms will move into the area later this evening and continue
through the night. Severe weather is not expected at this time.
However, locally heavy rainfall will be possible.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

Storm chances will continue Wednesday morning. There is a
Marginal Risk of severe weather later Wednesday afternoon.

Another round of storms will return for late Friday night through
Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ062-063-066>068-071>073-291100-
Clark-Clay-Crawford-Cumberland-Effingham-Jasper-Lawrence-Richland-
351 PM CDT Tue Aug 28 2018

...HEAT ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

This Hazardous Weather Outlook is for portions of east central
Illinois and southeast Illinois.

.DAY ONE...TONIGHT...

Peak afternoon Heat Index values will range from 100 to 104
degrees, as the heat and humidity continues across the area.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

Storm chances will be present for Wednesday and Wednesday
evening. There is a Marginal Risk of severe weather later
Wednesday afternoon into evening.

Another round of storms will return for Saturday through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

HJS

In the hours before

Local storm report, Aug 28, 11:51 PM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1151 PM CDT TUE AUG 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     HEAVY RAIN       1 NW KNOXVILLE          40.92N 90.30W
08/28/2018  M1.00 INCH       KNOX               IL   COCORAHS

            MEASURED 1 INCH OF RAIN IN 20 MINUTES...SOME STREET
            FLOODING....STILL RAINING

&&

EJL
Special weather statement, Aug 29, 12:39 AM CDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Lincoln IL
1239 AM CDT WED AUG 29 2018

ILZ029-037-038-041-042-290615-
Logan-Tazewell-Peoria-Mason-McLean-
1239 AM CDT WED AUG 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LOGAN...SOUTHERN
TAZEWELL...SOUTHWESTERN MCLEAN...NORTHEASTERN MASON AND SOUTH CENTRAL
PEORIA COUNTIES UNTIL 115 AM CDT...

At 1239 AM CDT, Doppler radar was tracking a strong thunderstorm over
South Pekin, or near Pekin, moving east at 45 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Pekin, Tremont, Mackinaw, Atlanta, Delavan, Manito, Minier, Danvers,
South Pekin, Hopedale, McLean, Green Valley, Stanford, Armington,
Dillon, Mapleton and Powerton.

This includes the following highways...
 Interstate 155 between mile markers 10 and 26.
 Interstate 55 between mile markers 137 and 143.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Lincoln.

&&

LAT...LON 4040 8981 4057 8973 4052 8909 4022 8921
TIME...MOT...LOC 0539Z 280DEG 38KT 4048 8969

Auten

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 7:35 PM CDTSpecial Weather StatementILXStark55 min
Aug 28, 9:20 PM CDTSevere Thunderstorm WarningILXFulton, Knox, Peoria, Stark40 min
Aug 28, 9:26 PM CDTSevere Thunderstorm WarningILXCass, Fulton, Mason, Schuyler49 min
Aug 28, 10:00 PM CDTSevere Thunderstorm WarningILXFulton, Mason, Peoria, Tazewell45 min
Aug 29, 12:39 AM CDTSpecial Weather StatementILXTazewell36 min
Aug 29, 3:36 AM CDTSpecial Weather StatementILXMorgan, Scott39 min

Nearby

Flash Flood Warnings in Illinois, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.